Alert archive / Kentucky / Wind Advisories in 2009
Wind Advisory 3, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Dec 25, 2009, 9:10 AM EST for 4 counties in Kentucky. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2009, 9:10 AM EST (14:10 UTC)
- Expired
- Dec 25, 2009, 4:00 PM EST
- In force
- 7 hr
- Issued by
- NWS Jackson, KY
Counties Bell County, KY, Harlan County, KY, Letcher County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3466 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 607 m²/s²
- 0-3 km storm-relative helicity
- 795 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KJKL 251410 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 910 AM EST FRI DEC 25 2009 ...WINDY CONDITIONS EXPECTED THROUGH CHRISTMAS DAY... .A LARGE WEATHER SYSTEM PASSING THE WEST AND NORTH OF THE AREA WILL BRING WINDY CONDITIONS TO EAST KENTUCKY THROUGH THIS AFTERNOON. KYZ087-088-118-120-252100- /O.EXP.KJKL.HW.W.0003.000000T0000Z-091225T1400Z/ /O.NEW.KJKL.WI.Y.0003.091225T1410Z-091225T2100Z/ BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 910 AM EST FRI DEC 25 2009 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...HIGH WIND WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. THE HIGH WIND WARNING IS NO LONGER IN EFFECT. * GUSTY WINDS ARE EXPECTED THROUGH 4 PM THIS AFTERNOON WITH SPECIAL EMPHASIS ON THE HIGHER TERRAIN ALONG THE VIRGINIA BORDER. * GUSTS UP TO 55 MPH WILL BE POSSIBLE IN THE HIGHER TERRAIN WHILE 45 MPH WIND GUSTS WILL BE POSSIBLE ELSEWHERE THROUGH 4 PM. * THESE WINDS WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES. IN ADDITION...THE WINDS WILL BE CAPABLE OF TOPPLING TREES WHICH COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES. * LOCATIONS ALONG PINE...BLACK AND THE CUMBERLAND MOUNTAINS... INCLUDING HIGHER ELEVATION VALLEY LOCATIONS IMMEDIATELY TO THE NORTHWEST OF THESE MOUNTAINS WILL HAVE A HIGHER RISK OF SEEING THE STRONGEST WINDS. SOME OF THE HIGHER ELEVATION VALLEY LOCATIONS INCLUDE...BUT ARE NOT LIMITED TO THE COMMUNITIES OF CUMBERLAND... EOLIA...CLOVER...AND SHELALY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH OR WIND GUSTS FROM 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 252100- /O.CON.KJKL.LW.Y.0006.000000T0000Z-091225T2100Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- CLAY-LESLIE-MARTIN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ 910 AM EST FRI DEC 25 2009 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. * BREEZY WINDS ARE EXPECTED FROM LATE TONIGHT THROUGH CHRISTMAS AFTERNOON. * GUSTS UP TO 40 MPH WILL BE POSSIBLE FROM LATE TONIGHT THROUGH CHRISTMAS AFTERNOON. * THESE WINDS WILL POSE A THREAT TO BOATERS ON AREA LAKES. ALSO...WEAKLY ROOTED TREES COMBINED WITH THE RECENT SNOW AND RAINFALL COULD TOPPLE LEADING TO ADDITIONAL...OR RENEWED... POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING. && $$ GREIF
1 follow-up statement
000 WWUS73 KJKL 252059 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 359 PM EST FRI DEC 25 2009 ...WIND ADVISORY WILL EXPIRE AT 4 PM EST... KYZ087-088-118-120-252200- /O.EXP.KJKL.WI.Y.0003.000000T0000Z-091225T2100Z/ BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 359 PM EST FRI DEC 25 2009 ...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON... THE WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON. HOWEVER... WINDS WILL CONTINUE TO BE BREEZY FROM THE SOUTHWEST AT 10 TO 20 MPH WITH GUSTS TO 30 MPH THROUGH 6 PM EST BEFORE DIMINISHING TO BETWEEN 5 AND 15 MPH LATER THIS EVENING. $$ KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 252200- /O.EXP.KJKL.LW.Y.0006.000000T0000Z-091225T2100Z/ FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- CLAY-LESLIE-MARTIN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN... BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ 359 PM EST FRI DEC 25 2009 ...LAKE WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON... THE LAKE WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON. HOWEVER...WINDS WILL CONTINUE TO BE BREEZY FROM THE SOUTHWEST AT 10 TO 20 MPH WITH GUSTS TO 30 MPH THROUGH 6 PM EST BEFORE DIMINISHING TO BETWEEN 5 AND 15 MPH LATER THIS EVENING. $$ GREIF
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 25, 8:45 AM EST, 25 minutes earlier.
Area forecast discussion, Dec 25, 8:45 AM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 845 AM EST FRI DEC 25 2009 .SHORT TERM.../THE REST OF TODAY/...UPDATED WILL ISSUE A QUICK UPDATE TO HANDLE THE EXPIRING HIGH WIND WARNING IN OUR MOUNTAIN COUNTIES ALONG THE VIRGINIA BORDER. THE 850 MB JET STREAK IS SHIFTING NORTHEAST LESSENING THE THREAT OF HIGH WINDS OVER OUR HIGHER TERRAIN. HOWEVER GRADIENT WINDS BEHIND THE FRONT ALONG WITH DOWNWARD MOMENTUM TRANSFER WILL BE ENOUGH FOR GUSTY WINDS UP TO 50 MPH TO CONTINUE INTO THE AFTERNOON IN THESE COUNTIES. ACCORDINGLY... THE EXPIRING WARNING WILL BE REPLACED WITH A WIND ADVISORY THROUGH 4 PM EST. UPDATES WILL BE OUT AROUND THE TOP OF THE HOUR. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH TUESDAY NIGHT/ THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH TUESDAY NIGHT...SO CONFIDENCE IS ABOVE AVERAGE. A VERY POTENT SYSTEM IS CURRENTLY MOVING INTO EASTERN KENTUCKY. THE VAD IS SHOWING SOME VERY IMPRESSIVE WINDS. 50 KNOT WINDS WERE JUST 2K FT AGL AND 80 KTS AT 5K AGL. SINCE THIS SE FLOW IS PERPENDICULAR TO THE HIGH TERRAIN ALONG THE VA AND TN BORDERS...THE PREVIOUS SHIFT PUT OUT A HIGH WIND WARNING. THIS TYPE OF SYNOPTIC SITUATION IS FAVORABLE FOR GRAVITY WAVES TO BRING THOSE HIGHER GUSTS DOWN TO THE SURFACE. IT IS ALMOST IMPOSSIBLE TO PINPOINT WHERE THIS MIGHT HAPPEN...SO THE WARNING IS FOR THE FOUR COUNTIES ALONG THE BORDER. ALREADY SEE THE GUSTS PICKING UP ACROSS THE AREA. MOST LIKELY WE WILL SEE SOME MORE TREES DOWN FROM THIS STORM...EVEN WITH 30 TO 45 MPH GUSTS. THIS MAY CAUSE SOME MORE PROBLEMS WITH POWER OUTAGES ACROSS EASTERN KENTUCKY. THE FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND THEN DRY SLOT WILL DOMINATE UNTIL THE WRAP AROUND FINALLY MOVES INTO THE AREA ON SUNDAY. THE UPPER LOW WILL LOW WILL FINALLY BE MOVING OFF TO THE NE BY TUESDAY AND SOME RIDGING WILL BE BUILDING INTO THE AREA. JUST TWEAKED THE TEMPS A LITTLE BASED ON MODEL AND MOS TRENDS. .LONG TERM.../TUESDAY NIGHT NIGHT THROUGH THURSDAY/ AS THE UPPER TROUGH AND LOW MOVE OFF TO THE EAST...THE RIDGE WILL REPOSITION ITSELF OFF THE WEST COAST. THIS SHIFTS THE TROUGH TO THE CENTRAL US AND PUTS KY IN A SOUTHWESTERLY UPPER FLOW PATTERN WITH A DOMINANT SOUTHERN STREAM. GFS AND ECMWF HAVE COME INTO BETTER AGREEMENT...BUT REALLY START TO DIVERGE ON THURSDAY IN THE STRENGTH AND TIMING OF THE TROUGH OVER THE CENTRAL US. THIS COULD MAKE A BIG DIFFERENCE TO TIMING OF ANY SYSTEMS LATE IN THE PERIOD. I PREFER ED THE ECMWF SOLUTION AND WENT WITH IT FOR THE TIMING IN DAY 7. FOR TEMPS..JUST NUDGED THEM TOWARD THE GRIDDED MOS. && .AVIATION.../12Z TO 12Z/ THE FRONT AND PRECIP ARE MARCHING ACROSS EASTERN KENTUCKY. THE BIGGEST WIND AND WIND SHEAR THREAT WILL BE ENDING AT 14Z. WILL SEE MAINLY VFR CONDITIONS WITH POCKETS OF MVFR. THERE MAY ALSO BE SOME MVFR CIGS WITH THE HEAVIEST OF THE SHOWERS AS THEY MOVE ACROSS THE AREA. EXPECT ALL VFR AFTER 18 TO 20Z AS THE FRONT MOVES OFF TO THE EAST. && .JKL WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR KYZ044- 050>052-058>060-068-069-079-080-083>086-104-106>117-119. HIGH WIND WARNING UNTIL 9 AM EST THIS MORNING FOR KYZ087-088-118- 120. WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR KYZ087-088-118- 120. && SHORT TERM...JJ/GREIF LONG TERM....JJ AVIATION...JJ
Hazardous weather outlook, Dec 25, 5:31 AM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 531 AM EST FRI DEC 25 2009 KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119- 261345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN- JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY- LESLIE-MARTIN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK... WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG... BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER... HYDEN...INEZ 531 AM EST FRI DEC 25 2009 ...LAKE WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE LATE TONIGHT. WINDS OF THIS SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE THROUGHOUT CHRISTMAS DAY. WINDS OF THIS SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO ADDITIONAL POWER OUTAGES. ADDITIONALLY...UP TO A HALF AN INCH OF RAINFALL IS EXPECTED BY CHRISTMAS AFTERNOON AND THIS WILL COMBINE WITH THE RUN OFF FROM MELTING SNOW TO RESULT IN A SMALL POTENTIAL FOR LOCALIZED FLOODING. THERE IS A POTENTIAL FOR SNOW SUNDAY AND SUNDAY NIGHT AND THEN AGAIN MONDAY NIGHT AS WELL AS WEDNESDAY THROUGH THURSDAY. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE. KYZ087-088-118-120-261345- BELL-HARLAN-LETCHER-PIKE- INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN... WHITESBURG...PIKEVILLE 531 AM EST FRI DEC 25 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 9 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. GUSTY WINDS UP TO 60 MPH WILL BE POSSIBLE LATE TONIGHT...ESPECIALLY BETWEEN THE HOURS OF 3AM AND 9AM. LOCATIONS ALONG PINE...BLACK AND THE CUMBERLAND MOUNTAINS...INCLUDING HIGHER ELEVATION VALLEY LOCATIONS IMMEDIATELY TO THE NORTHWEST OF THESE MOUNTAINS WILL HAVE THE HIGHER RISK OF SEEING THE STRONGEST WINDS. SOME THE HIGHER ELEVATION VALLEY LOCATIONS INCLUDES...BUT IS NOT LIMITED TO THE COMMUNITIES OF CUMBERLAND...EOLIA...CLOVER...AND SHELALY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE THROUGHOUT CHRISTMAS DAY. WINDS OF THIS SPEED WILL POSE A THREAT TO DRIVERS OF HIGH PROFILE VEHICLES AND ARE CAPABLE OF TOPPLING WEAK OR SHALLOW ROOTED TREES. THIS COULD LEAD TO ADDITIONAL...OR RENEWED...POWER OUTAGES. ADDITIONALLY...UP TO A HALF AN INCH OF RAINFALL IS EXPECTED BY CHRISTMAS AFTERNOON AND THIS WILL COMBINE WITH THE RUN OFF FROM MELTING SNOW TO RESULT IN A SMALL POTENTIAL FOR LOCALIZED FLOODING. THERE IS A POTENTIAL FOR SNOW SUNDAY AND SUNDAY NIGHT AND THEN AGAIN MONDAY NIGHT AS WELL AS WEDNESDAY THROUGH THURSDAY. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF HIGH WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE. JJ
In the hours before
Local storm report, Dec 25, 7:02 AM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
702 AM EST FRI DEC 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM NON-TSTM WND DMG NOCTOR 37.56N 83.34W
12/25/2009 BREATHITT KY NWS EMPLOYEE
TREE REPORTED DOWN ACROSS HIGHWAY 30 AT NOCTOR.
&&
DSTAMPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 10:01 PM EST | High Wind Warning | JKL | Bell, Harlan, Letcher, Pike | 11 hr |
Nearby
Wind Advisories in Kentucky, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.